Given a suitable Lie algebra a Knizhnik-Zamolodchikov equation is the equation expressing flatness of certain class of vector bundles with connection on Fadell's configuration space of distinct points in . It appeared in the study of Wess-Zumino-Novikov-Witten model (WZNW model) of 2d CFT in (Knizhnik-Zamolodchikov 84).
In the standard variant, its basic data involve a given complex simple Lie algebra with a fixed bilinear invariant polynomial (the Killing form) and (not necessarily finite-dimensional) representations of . Let . Consder the Fadell's configuration space of distinct points in and its subset .
The existence of the Knizhnik-Zamolodchikov connection can naturally be understood from the holographic quantization of the WZW model on the Lie group by geometric quantization of -Chern-Simons theory:
as discussed there, for a 2-dimensional manifold , a choice of polarization of the phase space of 3d Chern-Simons theory on is naturally induced by a choice of conformal structure on . Once such a choice is made, the resulting space of quantum states of the Chern-Simons theory over is naturally identified with the space of conformal blocks of the WZW model 2d CFT on the Riemann surface .
But since from the point of view of the 3d Chern-Simons theory the polarization is an arbitrary choice, the space of quantum states should not depend on this choice, up to specified equivalence. Formally this means that as varies (over the moduli space of conformal structures on ) the should form a vector bundle on this moduli space of conformal structures which is equipped with a flat connection whose parallel transport hence provides equivalences between between the fibers of this vector bundle.
This flat connection is the Knizhnik-Zamolodchikov connection. This was maybe first realized and explained in (Witten 89).
The original articles are
The generalization to higher genus surfaces is due to
D. Bernard, On the Wess-Zumino-Witten models on the torus, Nucl. Phys. B 303 77-93 (1988)
D. Bernard, On the Wess-Zumino-Witten models on Riemann surfaces, Nucl. Phys. B 309 145-174 (1988)
A review of the definition of the Knizhnik-Zamolodchikov connection on the moduli space of genus-0 surfaces with marked points is in section 2 of
wikipedia Knizhnik-Zamolodchikov equations
Philippe Di Francesco,Pierre Mathieu,David Sénéchal, Conformal field theory, Springer 1997
I. B. Frenkel, N. Yu. Reshetikihin, Quantum affine algebras and holonomic diference equations, Comm. Math. Phys. 146 (1992), 1-60, MR94c:17024
Toshitake Kohno, Conformal field theory and topology, transl. from the 1998 Japanese original by the author. Translations of Mathematical Monographs 210. Iwanami Series in Modern Mathematics. Amer. Math. Soc. 2002. x+172 pp.
A. Tsuchiya, Y. Kanie, Vertex operators in conformal field theory on and monodromy representations of braid group, Adv. Stud. Pure Math. 16, pp. 297–372 (1988); Erratum in vol. 19, 675–682
C. Kassel, Quantum groups, Grad. Texts in Math. 155, Springer 1995
V. Chari, , A. Pressley, A guide to quantum groups, Camb. Univ. Press 1994В.
А. Голубева, В. П. Лексин, Алгебраическая характеризация монодромии обобщенных уравнений Книжника–Замолодчикова типа , Монодромия в задачах алгебраической геометрии и дифференциальных уравнений, Сборник статей, Тр. МИАН, 238, Наука, М., 2002, 124–143, pdf; V. A. Golubeva, V. P. Leksin, “Algebraic Characterization of the Monodromy of Generalized Knizhnik–Zamolodchikov Equations of Bn Type”, Proc. Steklov Inst. Math., 238 (2002), 115–133
V. A. Golubeva, V. P. Leksin, Rigidity theorems for multiparametric deformations of algebraic structures, associated with the Knizhnik-Zamolodchikov equations, Journal of Dynamical and Control Systems, 13:2 (2007), 161–171, MR2317452
V. A. Golubeva, Integrability conditions for two–parameter Knizhnik–Zamolodchikov equations of type in the tensor and spinor cases, Doklady Mathematics, 79:2 (2009), 147–149
V. G. Drinfelʹd, Quasi-Hopf algebras and Knizhnik-Zamolodchikov equations, Problems of modern quantum field theory (Alushta, 1989), 1–13, Res. Rep. Phys., Springer 1989.
R. Rimányi, V. Tarasov, A. Varchenko, P. Zinn-Justin, Extended Joseph polynomials, quantized conformal blocks, and a -Selberg type integral, arxiv/1110.2187
E. Mukhin, V. Tarasov, A. Varchenko, KZ characteristic variety as the zero set of classical Calogero-Moser Hamiltonians, arxiv/1201.3990